West Virginia, 2008

Hail in West Virginia, July 7, 2008

July 7, 2008 · NWS RNK · 1 event in 1 county or zone

An uncharacteristic area of relatively cool low pressure moved southeast out of Canada into the region. Daytime heating due to sunshine combined with the relatively cooler low overhead and helped to result in a very unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An uncharacteristic area of relatively cool low pressure moved southeast out of Canada into the region. Daytime heating due to sunshine combined with the relatively cooler low overhead and helped to result in a very unstable atmosphere. The result was the formation of thunderstorms. One of these storms produced severe hail over parts of Greenbrier County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 7, 2:08 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 7, 2:08 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT MON JUL 7 2008

.SYNOPSIS...
A SLOW MOVING UPPER LEVEL LOW WILL TRAVERSE THE AREA THE NEXT FEW
DAYS PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. IT WILL
REMAIN VERY WARM AND HUMID AS SOUTHERLY FLOW CONTINUES DURING THE
PERIOD.

&&

.NEAR TERM /THROUGH TUESDAY/...
THE STUBBORN UPPER LEVEL LOW IS CURRENTLY OVER THE PIEDMONT OF VA.
WITH AFTERNOON HEATING AND A SATURATED ATMOSPHERE...STORMS WILL
CONTINUE TO FIRE ALONG THE BLUE RIDGE THEN DRIFT TO THE EAST THIS
EVENING. WITH LOSE OF HEATING...THESE STORMS WILL FADE THROUGH
THE OVERNIGHT HOURS.

MODIFIED 12Z SOUNDINGS FROM RNK AND GSO SHOW MODERATE INSTABILITY
AGAIN THIS AFTERNOON WITH CAPES FROM AROUND 1500 J/KG...TO POSSIBLY
2500 IN THE PIEDMONT. WITH UPPER LOW RIGHT OVER THE
AREA...STEERING WINDS WILL BE VERY WEAK...SO STORM MOTION WILL BE
SLOWLY EASTWARD. IN ADDITION...PROPAGATION VECTORS ARE ALSO VERY
WEAK AND ERRATIC AS WOULD BE EXPECTED WITH AN UPPER LOW OVER THE
AREA....SO ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL FOR
VERY HEAVY DOWNPOURS. AT LEAST THE PW ATS ARE NOT ELEVATED- JUST
PRONGED TO BE AROUND 1.4 OR 1.5 THIS AFTERNOON...NEAR NORMAL FOR
JULY. FFG IS ALSO QUITE HIGH EXCEPT IN THE ISOLATED LOCATIONS
WHERE WE HAVE HAD HEAVY DOWNPOURS PAST FEW DAYS. WILL KEEP MENTION
IN THE WHO- JUST ADDED IT TO THE WEATHER FOR THIS AFTERNOON INTO
THIS EVENING. A FEW OF THE STORMS PAST FEW DAYS HAVE BEEN STRONG
ENOUGH TO HAVE WET MICRO BURSTS AND IN ADDITION...OUR MID LEVEL
AIRMASS TODAY IS DRIER THAN PAST FEW DAYS...SO I WILL ADD IN GUSTY
WINDS TO THE WEATHER GRIDS. I EXPECT A FEW OF THE STORMS LATE THIS
AFTERNOON AND EARLY EVENING TO HAVE STRONG POSSIBLY DAMAGING
WINDS...SO WILL ADD TO THE HWO. I RAISED POPS A BIT- LOOKS LIKE
THE BEST LOW LEVEL CONVERGENCE/FORCING OCCURS IN THE MTNS EARLY
AFTERNOON...AND THEN SHIFTS EAST INTO THE FOOTHILL AND PIEDMONT
LATE AFTERNOON INTO EARLY EVENING. HAVE KEPT POPS TO CHC...BUT
RAISED TO 50 PCT IN MOST OF THE FOOTHILLS AND PIEDMONT. WILL WORD
AS SCATTERED RATHER THAN CHC.

ON TUESDAY...UPPER LEVEL LOW DRIFTS TO THE EAST COAST. WAVES WORKING
AROUND THIS SYSTEM WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO THE
AREA. BEING ON THE BACK SIDE OF THE SYSTEM...COVERAGE WILL NOT BE A
GREAT AS THEY HAVE BEEN. HOWEVER...THE STORMS THAT DO IGNITE
TOMORROW WILL HAVE THE SAME INTENSITY WITH HEAVY DOWNPOURS AND
SMALL HAIL.

DO NOT THINK I CAN IMPROVE ON GUIDANCE FOR TEMPERATURES TONIGHT AND
TUESDAY. THEREFORE I STAYED CLOSE TO MAV. TEMPERATURES DURING THE
PERIOD WILL BE SIMILAR TO WHAT HAVE BEEN THE LAST COULD OF DAYS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THE UPPER LEVEL LOW THAT HAS PLAGUED THE REGION FOR THE LAST 3-4
DAYS WILL BE ALONG THE EAST COAST TUESDAY NIGHT. WITH DRY AIR
ENTRAINING IN ON THE BACK SIDE OF THIS FEATURE AND INCREASING
HEIGHTS ALOFT...ANY LINGERING CONVECTION WILL WANE DURING THE
EVENING. HOWEVER...THE END TO THE SHOWERS AND THUNDERSTORMS WILL
BE SHORT LIVED AS PREFRONTAL CONVECTION AND A STRONGER LOW LEVEL
JET CROSS THE AREA ON WEDNESDAY. GFS HAS BEEN CONSISTENT WITH
BRING SHOWERS INTO THE WEST IN THE MORNING...THEN INTO THE EAST
DURING THE AFTERNOON/EVENING. BEST JET DYNAMICS STAY WELL TO THE
NORTH...BUT WITH A SATURATED ATMOSPHERE AND MODERATE
INSTABILITY...STRONG STORMS COULD DEVELOP ACROSS THE NORTH HALF OF
RNK CWA. CAN NOT RULE OUT STORMS TO THE SOUTH...BUT THE BETTER
PART SHOULD BE NORTH. IN TYPICAL SUMMER TIME FASHION...SHOWERS
SHOULD END BY MIDNIGHT THURSDAY.

TEMPERATURES WILL HOVER AROUND NORMAL THROUGH THE PERIOD. THE HUMID
CONDITIONS WILL ALSO PREVAIL.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS EXPECTED...UPPER LEVEL RIDGE IN THE GULF AND LITTLE UPPER
LEVEL SUPPORT TO THE NORTH HAS THE COLD FRONT SLOWER AND NOT
TRACKING THROUGH THE REGION UNTIL THURSDAY OR THURSDAY NIGHT.
THOSE AREAS NOT SEEING WIDE SPREAD CONVECTION ON WEDNESDAY WILL
LIKELY SEE STRONG STORMS WITH THE FRONTAL PASSAGE THURSDAY
AFTERNOON AND EVENING. THE PRIME AREA WILL BE ALONG THE VA/NC
BORDER SOUTH. DRY AIR WITH NORTHWEST FLOW SHOULD EMBRACE THE
ENTIRE AREA BY FRIDAY MORNING. HIGH PRESSURE WILL BRING DRY
WEATHER TO THE REGION FOR THE WEEKEND...BUT A WEAK TROUGH ALOFT
CLOUD ALSO BRING AN ISOLATED SHOWER TO THE MOUNTAINS. EVEN WITH
THE FRONTAL PASSAGE...DO NOT EXPECT TEMPERATURES TO COOL OFF MUCH.
WITH DRY AIR AND A STRONG SUMMER SUN...TEMPERATURES COULD EASILY
WARM TO ABOVE NORMAL. 850 MB TEMPERATURES ARE FORECASTED TO BE
+18C TO +20C OVER THE WEEKEND.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG AND WEST OF THE BLUE
RIDGE IN SW VA. THE STORMS WILL CONTINUE SREADING/PROPAGATING
EAST-NORTHEAST INTO THE EVENING. I HAVE INCLUDED PERIODS OF TSTMS
AT BOTH ROA AND LYH WHERE THS CHC IS THE HIGHEST...AND JUST VCNTY
TSTMS REST OF THE TAF SITES. BRIEF VSBY/CIG RESTRICTIONS LIKELY
IN ANY STORMS THAT DO PASS ACROSS AIRPORTS. VARIABLE FOG AND BR BY
EARLY MORNING TUESDAY AGAIN.

THE UPPER TROF IS NOT FORECAST TO MOVE EAST OF THE COUNTY WARNING
AREA UNTIL TUESDAY MORNING SO MORE SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH TUESDAY.

COOL FRONT PASSES ACROSS THE MID ATLANTIC REGION ON WEDNESDAY
CONTINUING THE CHANCE FOR SHOWERS AND THUNDERSTORMS BUT ALLOWING
SLIGHTLY DRIER AIR FOR LATE WEEK.

&&

.HYDROLOGY...
SEVERAL FLASH FLOOD WARNINGS ISSUED SUNDAY AFTERNOON AND APPARENTLY
VERIFIED OVER MERCER AND GILES COUNTY. RADAR RAINFALL AMOUNTS 3 TO 4
INCHES IN SEVERAL HOURS PRODUCED AT LEAST ISOLATED
FLOODING...ALTHOUGH THE HIGHEST RAIN GAGE REPORT WAS 2.49 INCHES
AT EADS MILL IFLOWS IN MERCER COUNTY. GAGED STREAM RESPONSE IN THE
AREAS OF HEAVY RAIN WAS VERY UNIMPRESSIVE. THE BLUESTONE RIVER AT
SPANISHBURG IN MERCER COUNTY ROSE LESS THAN A FOOT...WHILE WALKER
CREEK AT BANE IN GILES COUNTY ROSE AROUND 1.5 FEET. STORMS TODAY
AND TUESDAY COULD ALSO PRODUCE VERY LOCALIZED FLASH FLOODING PER
THE DISCUSSION ABOVE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JJ/PC
HYDROLOGY...
Hazardous weather outlook, Jul 7, 12:49 PM EST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT MON JUL 7 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-081800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
149 PM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. THE
PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. A
FEW STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY AND WEDNESDAY
ACROSS MUCH OF THE AREA WITH MORE HEAVY RAIN AND DAMAGING WIND
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

In the hours before

Local storm report, Jul 7, 2:05 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             2 NW FLOYD              36.94N 80.34W
07/07/2008  M0.75 INCH       FLOYD              VA   PUBLIC

            HAIL LASTED FROM 215 PM TO 220 PM EDT.

0240 PM     FLASH FLOOD      2 SSW FLOYD             36.89N 80.33W
07/07/2008                   FLOYD              VA   PUBLIC

            DODDS CREEK OUT OF ITS BANKS.

&&

DOC
Local storm report, Jul 7, 2:23 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             3 SW MONETA             37.15N 79.67W
07/07/2008  M0.75 INCH       BEDFORD            VA   PARK/FOREST SRVC

            HAIL FELL 317 PM TO 320 PM EDT.

&&

DOC
Local storm report, Jul 7, 2:47 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     4 WNW BUCHANAN          37.54N 79.75W
07/07/2008                   BOTETOURT          VA   PUBLIC

            LARGE TREE BLOWN DOWN ON SR 43.

&&

DOC
Local storm report, Jul 7, 2:50 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             3 SE MONETA             37.15N 79.59W
07/07/2008  M0.75 INCH       BEDFORD            VA   PUBLIC

            SMITH MOUNTAIN LAKE SHORE.

&&

DOC
Local storm report, Jul 7, 3:16 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     3 SSE LEXINGTON         37.74N 79.42W
07/07/2008                   ROCKBRIDGE         VA   LAW ENFORCEMENT

            TREE DOWN ALONG INTERSTATE 81 AT MILE MARKER 186

&&

JJACKSON
Special weather statement, Jul 7, 3:20 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT MON JUL 7 2008

NCZ019-020-072115-
YADKIN NC-WILKES NC-
420 PM EDT MON JUL 7 2008

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF NORTH WILKESBORO...OR ABOUT
OVER WILKES CO ARPT...MOVING EAST AT 14 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...DOCKERY AT 425 PM EDT...ROARING RIVER AT 445 PM EDT...
RONDA AT 455 PM EDT...CLINGMAN AT 500 PM EDT...BENHAM AT 505 PM
EDT...PLEASANT HILL...PLEASANT HILL AT 510 PM EDT...

EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES PER HOUR...AND WIND
GUSTS TO 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH

The radar

The Charleston,WV radar (KRLX), 101 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greenbrier

When
July 7, 3:21 PM EST to 3:25 PM EST
Where
Greenbrier County, 1 mi E of Rupert
Measured
0.75 in hail
Reported by
Public
Coordinates
37.950, -80.662

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123280.